Synthetic marijuana linked to 3rd death in Illinois
Subscribe for unlimited digital access.
Try one month for $1!
Subscribe for unlimited digital access. Try one month for $1!
Health officials are reporting Monday that a third death has been linked to the use of synthetic marijuana in Illinois.
The death of a man in his 40s is the most recent fatality linked to use of synthetic cannabinoids, according to a statement released by the Illinois Department of Public Health.
Two other deaths, both men in their 20s, have also been tied to the consumption of the drug, which goes by the names spice, K2 and fake weed, health officials said.
Packages of the drug—which are made by spraying synthetic chemicals on dried plant material or sold as a liquid for use in vaporizers like e-cigarettes—are sold at convenience stores, gas stations and drug paraphernalia shops.
As of Monday, 107 people have reported experiencing severe bleeding after using synthetic cannabinoids since March 7. Symptoms included coughing up blood, blood in urine, a severe bloody nose, bleeding gums and/or internal bleeding, according to the statement.
“Each day we’ve seen the number of cases rise,” IDPH Director Nirav D. Shah said. “Synthetic cannabinoids are unsafe. They are not regulated and people don’t know what chemicals may be in them, like rat poison.”
Brodifacoum, a lethal anticoagulant often used in rat poison, has been found in individuals who were sickened by the drugs.
A 22-year-old man who lived in the Clearing neighborhood on the Southwest Side died March 28 at Christ Medical Center in Oak Lawn after he was found having a seizure and vomiting earlier in the day, according to Oak Lawn police.
An autopsy found he suffered “excessive internal bleeding” and Brodifacoum was found in his system, the Cook County Medical Examiner’s Office said.
A ruling on his cause of death was pending further investigation, but he told family members he smoked synthetic marijuana in the days leading up to his death, authorities said.
The state’s department of public health tracks cases of bleeding from synthetic marijuana online.
Anyone who has a reaction was told to call 911 or go to the emergency room, officials said.